Will steroidal aromatase inhibitors induce rheumatoid arthritis?
- Clinical Immunology Unit, Departments of Immunology and Rheumatology, Hôpital Edouard Herriot, Lyon Cedex, France
- Correspondence to:
Professor P Miossec
Clinical Immunology Unit, Departments of Immunology and Rheumatology, Hôpital Edouard Hérriot, 69437 Lyon Cedex 03, France;
- Accepted 2 November 2006
Aromatase inhibitors are used in advanced breast cancer treatment to cause an oestrogen deprivation. Such treatment can induce benign arthralgias.1,2 We describe a case of rheumatoid arthritis after treatment with aromatase inhibitors. A 64-year-old Caucasian woman, with a 3-year history of advanced right breast cancer (infiltrative ductal carcinoma classified as oestrogen-receptor positive; progesterone-receptor negative with positive lymph nodes; pT2pN1bM0) received treatment with tamoxifen (20 mg/day) for about 3 years. Cancer follow-up was normal and no side effects were reported. In November 2004, tamoxifen was switched to exemestane (25 mg/day) in accordance with studies showing better efficacy and good safety. A few days later, she developed arthralgias affecting the hips, shoulders, knees, wrists and hands associated with morning joint stiffness for 2 h. …